Alert archive / West Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 44, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 3, 2018, 4:46 PM EDT for Tucker County, West Virginia. It was in force for 89 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2018, 4:46 PM EDT (20:46 UTC)
- Expired
- Jul 3, 2018, 6:15 PM EDT
- In force
- 89 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Tucker County, WV
The radar
The Pittsburgh radar (KPBZ), 164 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 6:00 PM EDT | FLASH FLOOD | Thomas, WV | FLASH FLOODING REPORTED AT INTERSECTION OF PIERCE-BENBUSH ROAD AND ROUTE 219 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 74 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
830
WGUS51 KPBZ 032046
FFWPBZ
WVC093-032215-
/O.NEW.KPBZ.FF.W.0044.180703T2046Z-180703T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
446 PM EDT TUE JUL 3 2018
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
Central Tucker County in northeastern West Virginia...
* Until 615 PM EDT.
* At 446 PM EDT, radar indicated heavy rain in the warned area.
FLASH FLOODING... Expected.
ESTIMATED RAINFALL... Up to 2 inches.
ADDITIONAL RAINFALL...Up to 1 inch.
* Some locations that may experience flooding include...
Davis... Thomas...
Benbush... Blackwater Falls...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Act quickly and move to higher ground now.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3910 7945 3913 7956 3922 7951 3921 7951
3920 7950 3920 7948 3918 7947 3918 7945
3919 7944 3918 7943
$$3 follow-up statements
445
WGUS71 KPBZ 032127
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
527 PM EDT TUE JUL 3 2018
WVC093-032215-
/O.CON.KPBZ.FF.W.0044.000000T0000Z-180703T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tucker WV-
527 PM EDT TUE JUL 3 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR
CENTRAL TUCKER COUNTY...
At 526 PM EDT, radar indicated heavy rain in the warned area.
FLASH FLOODING... Expected.
ESTIMATED RAINFALL... Up to 2.5 inches.
ADDITIONAL RAINFALL...Up to 1/2 inch.
Some locations that may experience flooding include...
Davis... Thomas...
Benbush... Blackwater Falls...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Act quickly and move to higher ground now.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3910 7945 3913 7956 3922 7951 3921 7951
3920 7950 3920 7948 3918 7947 3918 7945
3919 7944 3918 7943
$$937
WGUS71 KPBZ 032130 CCA
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
530 PM EDT TUE JUL 3 2018
WVC093-032215-
/O.COR.KPBZ.FF.W.0044.000000T0000Z-180703T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tucker WV-
530 PM EDT TUE JUL 3 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR
CENTRAL TUCKER COUNTY...
At 529 PM EDT, radar indicated heavy rain in the warned area had
tapered off, but runoff will continue.
FLASH FLOODING... Expected.
ESTIMATED RAINFALL... Up to 2.5 inches.
ADDITIONAL RAINFALL...Up to 1/2 inch.
Some locations that may experience flooding include...
Davis... Thomas...
Benbush... Blackwater Falls...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Act quickly and move to higher ground now.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3910 7945 3913 7956 3922 7951 3921 7951
3920 7950 3920 7948 3918 7947 3918 7945
3919 7944 3918 7943
$$821
WGUS71 KPBZ 032219
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
619 PM EDT TUE JUL 3 2018
WVC093-032225-
/O.EXP.KPBZ.FF.W.0044.000000T0000Z-180703T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tucker WV-
619 PM EDT TUE JUL 3 2018
...THE FLASH FLOOD WARNING FOR CENTRAL TUCKER COUNTY HAS EXPIRED...
The heavy rain has ended and any flood water will gradually recede.
Please continue to heed any remaining road closures.
LAT...LON 3910 7945 3913 7956 3922 7951 3921 7951
3920 7950 3920 7948 3918 7947 3918 7945
3919 7944 3918 7943
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 3:08 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 3, 3:08 PM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
308 PM EDT Tue Jul 3 2018
.SYNOPSIS...
Hot and humid conditions will persists through Thursday, with
the Independence Day holiday featuring the warmest temperatures
and humidity of the ongoing heat wave. Isolated to scattered
thunderstorms are forecast each afternoon with a more widespread
threat of potentially severe thunderstorms expected Thursday
afternoon and evening. Much drier and cooler conditions are
expected over the weekend and into next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
No change from my thinking earlier today. Only meager cell
coverage along/north of I-80 and across the Laurel ridges as of
19Z, and the satellite Cu field really doesn't offer much
promise of any shower/storm development further south through at
least the next hour.
Previous Discussion...12Z KPBZ sounding shows that a rich
tropical airmass remains in place along with steep low- mid
level lapse rates, yielding ample potential instability on the
order of 2000-2500 J/kg based on forecast high temps in near 90.
However, unlike yesterday, a forcing mechanism is not apparent
and boundary layer winds are both weak and erratic. Thus,
today's big question is how much of the instability will be
realized this afternoon. I do expect that a Lake Erie lake
breeze and orographic ascent along the Laurel Highlands will
both naturally spark thunderstorms this afternoon, but with
literally no flow aloft, the former of these two foci will fail
to reach the CWA. The other possibility is whether any
convective outflow boundaries remain from last evening and/or
differential heating areas along the few mid cloud deck areas
that remain. With no capping inversion present, it won't take
much for convection to fire, but I'm leaning on coverage being
more scattered than yesterday (and the POPs reflect that).
Frequent lightning, isolated wet microbursts and flash flooding
would be the primary concerns with any larger cores that do
develop, owing to large theta-e lapse rates, large
-10 to -30C CAPE values and 1.9-2" PWATs, but given an almost
net zero deep layer shear profile, pulse mode convection should
be rather short- lived in a given location.
Any activity should dissipate quickly by 01-02Z, with pockets of
valley fog again possible between 07-11Z given the stagnant and
abundantly moist boundary layer.
Bookbinder
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Sprawling upper level ridge will begin its expansion back
toward the great Plains, yielding a core of 598dm heights over
the region for the 4th of July. A slight upward nudge in
temperatures and a slight uptick in boundary layer dewpoints
presently residing just west of the region will yield afternoon
heat indices at or just above the magical "100" degree mark
tomorrow afternoon.
Admittedly, the overall change in feel-like temperatures vs. the
past several days will not be readily apparently, but abundant
sunshine coupled with the cumulative heat effects and the vast
numbers of people expected to be outdoor for the 4th has given
me enough justification to issue a Heat Advisory for tomorrow
afternoon.
Ridging will retrograde west Thursday and Friday as upper
troughing deepens over eastern Canada. Models have come in
significantly faster with this transitioning, opening up strong
northwesterly flow over the area nearly 18 hours faster than
just a couple days ago. In fact, the 12Z solution look rather
optimal in terms of timing the upper trough and an attendant
cold front/pre-frontal trough pair through the CWA during
optimal heating. Will need to keep an eye on severe potential
late Thursday as parameters for a widespread wind event are
certainly in place, with timing really the only question.
Bookbinder
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
12Z solutions suggest that precipitation will end Friday
morning (if not earlier) as the aforementioned front surges
toward the Atlantic seaboard. Very high confidence in sharply
drier conditions Friday through the weekend, with low humidity
and no chance for precipitation. Made no changes to the extended
forecasts other than zero-ing out POPs.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
High confidence forecast save for visibility during the predawn
hours could be lower than forecast. Scattered cu will wane with
sunset owing to high clouds. Did not include any altocu in the
TAFs during the overnight hours but that could happen. Any fog
will quickly burn off by 13Z. CU bases between 1500-2500 feet
will be common by midday at all terminals.
Isolated thunderstorms are forecast, but the probability of them
hitting an airport is too low for inclusion.
OUTLOOK...
Restrictions will be possible each afternoon/evening this week
in showers and thunderstorms.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...Heat Advisory from 1 PM to 7 PM EDT Wednesday for OHZ039>041-
048>050-057>059-068-069.
PA...Heat Advisory from 1 PM to 7 PM EDT Wednesday for PAZ007-013-
014-020-021-029-031-073-075.
WV...Heat Advisory from 1 PM to 7 PM EDT Wednesday for WVZ001>004-
012-021-509.
&&Hazardous weather outlook, Jul 3, 6:24 AM EDT, 10 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 624 AM EDT Tue Jul 3 2018 OHZ057>059-068-069-WVZ004-012-021-509-041030- Muskingum-Guernsey-Belmont-Noble-Monroe-Marshall-Wetzel-Marion- Monongalia- 624 AM EDT Tue Jul 3 2018 This Hazardous Weather Outlook is for east central Ohio, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The heat index will approach 100F again during the afternoon hours through Thursday. A heat advisory may be needed during some of those periods. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-OHZ039>041-048>050-PAZ007>009-013>016-020>023-029-031-073>076- WVZ001>003-510>514-041030- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Mercer-Venango-Forest-Lawrence-Butler-Clarion-Beaver-Allegheny- Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges- Fayette-Fayette Ridges-Hancock-Brooke-Ohio- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 624 AM EDT Tue Jul 3 2018 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 3, 10:47 AM EDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1047 AM EDT TUE JUL 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD PINE CITY 41.31N 79.51W
07/02/2018 CLARION PA 911 CALL CENTER
TWO SECONDARY ROADS CLOSED DUE TO HIGH WATER
&&
EVENT NUMBER PBZ1803207
98Local storm report, Jul 3, 11:09 AM EDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1109 AM EDT TUE JUL 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL 1 NW WEHRUM 40.48N 78.96W
07/02/2018 E1.00 INCH INDIANA PA PUBLIC
REPORTED ALONG BRACKEN ROAD
0356 PM TSTM WND DMG 2 N WEHRUM 40.49N 78.95W
07/02/2018 INDIANA PA PUBLIC
BRANCHES DOWN FROM SEVERE WIND
0607 PM TSTM WND DMG 1 SW HARMONY JUNCTION 40.78N 80.12W
07/02/2018 BUTLER PA FIRE DEPT/RESCUE
TREES DOWN ON YELLOW BARN LANE
0608 PM TSTM WND DMG ZELIENOPLE 40.79N 80.14W
07/02/2018 BUTLER PA FIRE DEPT/RESCUE
TREES AND UTILITY WIRES REPORTED DOWN ALONG GREEN LANE.
&&
EVENT NUMBER PBZ1803208
EVENT NUMBER PBZ1803209
EVENT NUMBER PBZ1803210
EVENT NUMBER PBZ1803211
KRAMARLocal storm report, Jul 3, 2:35 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
235 PM EDT TUE JUL 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD FRYBURG 41.35N 79.45W
07/02/2018 CLARION PA EMERGENCY MNGR
NUMEROUS ROADS CLOSED IN AND AROUND FRYBURG.
0715 PM FLASH FLOOD LUCINDA 41.31N 79.37W
07/02/2018 CLARION PA EMERGENCY MNGR
NUMEROUS ROADS CLOSED IN AND AROUND LUCINDA AND MARBLE.
&&
EVENT NUMBER PBZ1803212
EVENT NUMBER PBZ1803213
15The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 2:09 PM EDT | Heat Advisory | PBZ | Brooke, Hancock, Marion, Marshall, Monongalia, Ohio and 1 more | 29 hr |
| Jul 3, 4:34 PM EDT | Severe Thunderstorm Warning | PBZ | Tucker | 26 min |
Nearby
Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.